Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 151, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 11, 2002, 12:52 AM CDT for Canadian County, Oklahoma County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2002, 12:52 AM CDT (05:52 UTC)
- Expired
- May 11, 2002, 1:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Canadian County, OK, Oklahoma County, OK
The radar
The Norman radar (KTLX), 51 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1056 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 110552
SVROKC
OKC017-109-110630-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1250 AM CDT SAT MAY 11 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CANADIAN COUNTY IN CENTRAL OKLAHOMA
OKLAHOMA COUNTY IN CENTRAL OKLAHOMA
* UNTIL 130 AM CDT
* AT 1250 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR
YUKON...MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE ARCADIA...EDMOND...EL RENO...
PIEDMONT...THE VILLAGE...NORTHWEST OKLAHOMA CITY AND YUKON
HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS SEVERE THUNDERSTORM.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
LAT...LON 3556 9808 3545 9792 3565 9726 3572 9731
3572 9772What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:45 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 10, 9:45 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 945 PM CDT FRI MAY 10 2002 ISOLATED SVR TSTM IN W TX CONTS TO MOVE ENE TOWARD SWRN PORTIONS OF THE FA. WM FNT STILL LINGERING IN THE VICINITY OF THE RED RIVER VALLEY. LO LVL JET HAS STRENGTHENED THIS EVENING WITH AREA PROFILERS SHOWING SPEEDS OF 40KTS AT H8. ALREADY SOME WK ECHOES DVLPG IN NWRN OK AND EXPECT THIS ACTIVITY TO INCREASE AS LOW LVL JET STRENGTHENS FRTHR OVERNIGHT. WILL BUMP UP POPS ACCORDINGLY MAINLY IN CNTRL AND WRN SECS. THREAT FOR SUPERCELLS WILL CONTINUE THIS EVENING...ESP IN THE VICINITY OF THE WARM FRONT ACRS SWRN OK WRN N TX WHERE LOW LVL FLOW REMAINS BACKED. AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT FRI MAY 10 2002 THE WARM FRONT IS LIFTING NORTH INTO MY SOUTHERN ZONES AND CURRENTLY EXTENDS FROM NEAR ATOKA TO LAWTON TO QUANAH. DEWPOINTS IN THE UPPER 60S AND LOWER 70S ARE OBSERVED SOUTH OF THIS LINE. FIRST AREA OF SHOWERS THAT DEVELOPED IN THE WARM ADVECTION ABOVE THE FRONTAL ZONE ARE MOVING NORTHEAST OUT OF THE AREA WITH NEW DEVELOPMENT OVER KINGFISHER COUNTY. WILL HAVE TO WATCH THE SOUTHERN ZONES THROUGH EARLY EVENING AS SURFACE BASED INSTABILITY HAS RETURNED. WITH RAPID MOISTURE RETURNING TO THE HIGH PLAINS...EXPECT THUNDERSTORMS TO DEVELOP WEST AND MOVE TOWARD THE AREA WITH HIGHEST PROBABILITIES IN THE WESTERN AND NORTHERN PORTIONS OF THE AREA. SLIGHT CHANCE OF RAIN LINGERS IN THE NORTH AND CENTRAL INTO EARLY SATURDAY MORNING. WARM FRONT WILL CONTINUE TO LIFT NORTH TONIGHT/TOMORROW ALLOWING FOR A RETURN OF WARMER CONDITIONS TEMPORARILY. THE NEXT COLD FRONT MOVES INTO THE NORTHWEST CORNER OF THE AREA SATURDAY NIGHT AND IS THROUGH THE SOUTHEAST BY SUNDAY EVENING. THE CHANCE OF RAIN WILL INCREASE AGAIN WITH THIS FRONT. AFTER THIS SYSTEM MOVES THROUGH... TRANQUIL WX EXPECTED INTO THE MID WEEK BEFORE THE NEXT FRONT APPROACHES LATE IN THE WEEK. ...SPEG. OKC 66 83 66 73 / 40 20 20 30 HBR 63 86 64 72 / 30 10 20 30 SPS 67 88 69 78 / 30 10 20 30 GAG 59 86 54 67 / 60 20 30 20 PNC 57 83 61 70 / 60 20 40 30 DUA 66 84 69 83 / 30 10 10 30
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.